Simultaneous tachycardias

Agustin Castellanos, Luis Azan, JoséM Calviño

Research output: Contribution to journalArticle

27 Citations (Scopus)

Abstract

Various combinations of simultaneous tachycardias have been observed to occur in the human heart. As a rule, the coexisting atrial and ventricular forms are the most frequent. When esophageal leads were used, the incidence of these arrhythmias was found to be greater than that reported by other authors. This greater incidence was due to the fact that without esophageal leads the atrial rhythm in many cases could not be interpreted correctly because the widened QRS complexes sometimes obscured the atrial deflections. Digitalis was the cause of these arrhythmias in over 75 per cent of the cases studied. This was well demonstrated in cases in which the double rhythms were induced by the intravenous administration of short-acting digitalis preparations. Appropriate treatment with potassium and procaine amide usually abolished the tachycardias promptly. Contrary to the usual belief, the prognosis was not necessarily dependent upon the nature of the disorder of the rhythm but chiefly upon the precarious conditions of the myocardium. As a rule, these arrhythmias were most frequently seen in elderly patients with arteriosclerotic heart disease. A single exception was that of simultaneous tachycardias occurring in a 9-year-old girl with rheumatic fever who died several days after sinus rhythm was restored. Whenever the rate of the lower pacemaker was rapid enough, it was conceivable that the atrial impulses could not transverse the A-V junction because of the refractoriness provoked in the latter by the lower pacemaker. However, it was demonstrated that some degree of abnormal refractoriness or true block was present. Yet, obviously, a complete A-V block did not exist. This impedance to conduction was ascribed mainly to the toxic effects of digitalis.

Original languageEnglish (US)
Pages (from-to)358-373
Number of pages16
JournalAmerican Heart Journal
Volume59
Issue number3
StatePublished - Mar 1960
Externally publishedYes

Fingerprint

Digitalis
Tachycardia
Cardiac Arrhythmias
Procainamide
Rheumatic Fever
Poisons
Incidence
Electric Impedance
Intravenous Administration
Heart Diseases
Myocardium
Potassium
Therapeutics

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Castellanos, A., Azan, L., & Calviño, J. (1960). Simultaneous tachycardias. American Heart Journal, 59(3), 358-373.

Simultaneous tachycardias. / Castellanos, Agustin; Azan, Luis; Calviño, JoséM.

In: American Heart Journal, Vol. 59, No. 3, 03.1960, p. 358-373.

Research output: Contribution to journalArticle

Castellanos, A, Azan, L & Calviño, J 1960, 'Simultaneous tachycardias', American Heart Journal, vol. 59, no. 3, pp. 358-373.
Castellanos A, Azan L, Calviño J. Simultaneous tachycardias. American Heart Journal. 1960 Mar;59(3):358-373.
Castellanos, Agustin ; Azan, Luis ; Calviño, JoséM. / Simultaneous tachycardias. In: American Heart Journal. 1960 ; Vol. 59, No. 3. pp. 358-373.
@article{77d3ae456bb843dea1ecd66dc1133441,
title = "Simultaneous tachycardias",
abstract = "Various combinations of simultaneous tachycardias have been observed to occur in the human heart. As a rule, the coexisting atrial and ventricular forms are the most frequent. When esophageal leads were used, the incidence of these arrhythmias was found to be greater than that reported by other authors. This greater incidence was due to the fact that without esophageal leads the atrial rhythm in many cases could not be interpreted correctly because the widened QRS complexes sometimes obscured the atrial deflections. Digitalis was the cause of these arrhythmias in over 75 per cent of the cases studied. This was well demonstrated in cases in which the double rhythms were induced by the intravenous administration of short-acting digitalis preparations. Appropriate treatment with potassium and procaine amide usually abolished the tachycardias promptly. Contrary to the usual belief, the prognosis was not necessarily dependent upon the nature of the disorder of the rhythm but chiefly upon the precarious conditions of the myocardium. As a rule, these arrhythmias were most frequently seen in elderly patients with arteriosclerotic heart disease. A single exception was that of simultaneous tachycardias occurring in a 9-year-old girl with rheumatic fever who died several days after sinus rhythm was restored. Whenever the rate of the lower pacemaker was rapid enough, it was conceivable that the atrial impulses could not transverse the A-V junction because of the refractoriness provoked in the latter by the lower pacemaker. However, it was demonstrated that some degree of abnormal refractoriness or true block was present. Yet, obviously, a complete A-V block did not exist. This impedance to conduction was ascribed mainly to the toxic effects of digitalis.",
author = "Agustin Castellanos and Luis Azan and Jos{\'e}M Calvi{\~n}o",
year = "1960",
month = "3",
language = "English (US)",
volume = "59",
pages = "358--373",
journal = "American Heart Journal",
issn = "0002-8703",
publisher = "Mosby Inc.",
number = "3",

}

TY - JOUR

T1 - Simultaneous tachycardias

AU - Castellanos, Agustin

AU - Azan, Luis

AU - Calviño, JoséM

PY - 1960/3

Y1 - 1960/3

N2 - Various combinations of simultaneous tachycardias have been observed to occur in the human heart. As a rule, the coexisting atrial and ventricular forms are the most frequent. When esophageal leads were used, the incidence of these arrhythmias was found to be greater than that reported by other authors. This greater incidence was due to the fact that without esophageal leads the atrial rhythm in many cases could not be interpreted correctly because the widened QRS complexes sometimes obscured the atrial deflections. Digitalis was the cause of these arrhythmias in over 75 per cent of the cases studied. This was well demonstrated in cases in which the double rhythms were induced by the intravenous administration of short-acting digitalis preparations. Appropriate treatment with potassium and procaine amide usually abolished the tachycardias promptly. Contrary to the usual belief, the prognosis was not necessarily dependent upon the nature of the disorder of the rhythm but chiefly upon the precarious conditions of the myocardium. As a rule, these arrhythmias were most frequently seen in elderly patients with arteriosclerotic heart disease. A single exception was that of simultaneous tachycardias occurring in a 9-year-old girl with rheumatic fever who died several days after sinus rhythm was restored. Whenever the rate of the lower pacemaker was rapid enough, it was conceivable that the atrial impulses could not transverse the A-V junction because of the refractoriness provoked in the latter by the lower pacemaker. However, it was demonstrated that some degree of abnormal refractoriness or true block was present. Yet, obviously, a complete A-V block did not exist. This impedance to conduction was ascribed mainly to the toxic effects of digitalis.

AB - Various combinations of simultaneous tachycardias have been observed to occur in the human heart. As a rule, the coexisting atrial and ventricular forms are the most frequent. When esophageal leads were used, the incidence of these arrhythmias was found to be greater than that reported by other authors. This greater incidence was due to the fact that without esophageal leads the atrial rhythm in many cases could not be interpreted correctly because the widened QRS complexes sometimes obscured the atrial deflections. Digitalis was the cause of these arrhythmias in over 75 per cent of the cases studied. This was well demonstrated in cases in which the double rhythms were induced by the intravenous administration of short-acting digitalis preparations. Appropriate treatment with potassium and procaine amide usually abolished the tachycardias promptly. Contrary to the usual belief, the prognosis was not necessarily dependent upon the nature of the disorder of the rhythm but chiefly upon the precarious conditions of the myocardium. As a rule, these arrhythmias were most frequently seen in elderly patients with arteriosclerotic heart disease. A single exception was that of simultaneous tachycardias occurring in a 9-year-old girl with rheumatic fever who died several days after sinus rhythm was restored. Whenever the rate of the lower pacemaker was rapid enough, it was conceivable that the atrial impulses could not transverse the A-V junction because of the refractoriness provoked in the latter by the lower pacemaker. However, it was demonstrated that some degree of abnormal refractoriness or true block was present. Yet, obviously, a complete A-V block did not exist. This impedance to conduction was ascribed mainly to the toxic effects of digitalis.

UR - http://www.scopus.com/inward/record.url?scp=0000283869&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0000283869&partnerID=8YFLogxK

M3 - Article

C2 - 13808250

AN - SCOPUS:0000283869

VL - 59

SP - 358

EP - 373

JO - American Heart Journal

JF - American Heart Journal

SN - 0002-8703

IS - 3

ER -